Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 23, 2017, 4:07 PM MDT for Cassia County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 4:07 PM MDT (22:07 UTC)
- Expired
- Aug 23, 2017, 4:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cassia County, ID
The radar
The Pocatello radar (KSFX), 111 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805
WUUS55 KPIH 232207
SVRPIH
IDC031-232245-
/O.NEW.KPIH.SV.W.0033.170823T2207Z-170823T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
407 PM MDT WED AUG 23 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Central Cassia County in southeastern Idaho...
* Until 445 PM MDT
* At 406 PM MDT, a severe thunderstorm was located near Elba or 13
miles west of Malta, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Declo, Albion, Elba, Mt Harrison,Idahome and Pomerelle Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4220 11360 4231 11379 4259 11357 4241 11326
TIME...MOT...LOC 2206Z 218DEG 31KT 4232 11364
HAIL...1.00IN
WIND...60MPH
$$
AD/VALLE2 follow-up statements
663
WWUS55 KPIH 232224
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
424 PM MDT WED AUG 23 2017
IDC031-232245-
/O.CON.KPIH.SV.W.0033.000000T0000Z-170823T2245Z/
Cassia ID-
424 PM MDT WED AUG 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL CASSIA COUNTY...
At 424 PM MDT, a severe thunderstorm was located near Albion or 11
miles northwest of Malta, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Declo, Albion, Mt Harrison and Idahome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4224 11354 4236 11375 4259 11357 4241 11326
TIME...MOT...LOC 2224Z 218DEG 31KT 4244 11351
HAIL...1.00IN
WIND...60MPH
$$
AD/VALLE639
WWUS55 KPIH 232242
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
442 PM MDT WED AUG 23 2017
IDC031-232252-
/O.EXP.KPIH.SV.W.0033.000000T0000Z-170823T2245Z/
Cassia ID-
442 PM MDT WED AUG 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASSIA COUNTY WILL
EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4224 11354 4236 11375 4259 11357 4241 11326
TIME...MOT...LOC 2242Z 218DEG 31KT 4255 11340
$$
AD/VALLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:51 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 23, 1:51 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 151 PM MDT Wed Aug 23 2017 .DISCUSSION...Line of showers continues shifting north ahead of shortwave crossing into East Idaho. Stronger convection has fired in the clearing behind the showers along the southern highlands. Precipitable waters approaching 1" per this mornings upstream SLC sounding, so locally heavy rain possible with these storms along with gusty winds. Activity should decrease overnight though kept isolated thunderstorms in place. Have also kept areas of smoke across central mountains, see air quality discussion below. Main shortwave lifts through PacNW states across Idaho panhandle during the day tomorrow, with another day of convection across the region. Focus should be in northern regions with proximity to shortwave dynamics, and tail of precipitation lingering into Thursday night. Depending on model solution, could see showers continuing overnight but redevelopment chances trending higher for Friday. Upper ridge rebuilds beginning Saturday with strengthening high center over Great Basin. Depending on precip effects on area wildfires, would expect increased impacts due to smoke under the influence of the high the weekend into early next week. Moisture wraps around the low, but models continue to trend potential convective development later in the week. DMH && .AVIATION...Showers and isolated thunderstorms are accompanying the short wave energy lifting out of the Great Basin today. Timing of onset and duration a bit uncertain as mesoscale models have different nuances in their respective solutions. Generally should see later onsets further north. Gradual clearing will occur overnight to early morning with winds increasing late morning or early tomorrow afternoon. Also including low VFR visibility for KSUN due to smoke for the overnight hours. Hinsberger && .FIRE WEATHER...Concerns today and tonight will be thunderstorm coverage. Some clearing in our southern zones will likely promote some vigorous convection this afternoon, though coverage should still be isolated to widely scattered through this evening. There is some threat of continued overnight convection, but this again should be isolated. As the bulk of moisture shifts to the east tomorrow, we will see winds increase with gusts 25 to 30 mph in the Central Mountains and Arco Desert area, but min humidity tomorrow near 20 percent, and thus will not carry any headlines. Isolated storms will be possible again Friday as we see a strong upper ridge build in over the West. We should be in for a period of hot and dry conditions beyond Friday. Hinsberger && .AIR QUALITY...Wildfire smoke continues to impact portions of the central mountains with degraded air quality. Have kept smoke mention into Thursday night, but precipitation may have some positive impact over the next couple days. Otherwise, expect high pressure building over the weekend to have resurgent inversion impacts and worsening air quality where smoke persists. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Aug 23, 2:43 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
243 PM MDT WED AUG 23 2017
IDZ022-232130-
South Central Highlands ID-
243 PM MDT WED AUG 23 2017
...HEAVY RAIN AND SMALL HAIL FOR SOUTHEASTERN ONEIDA COUNTY UNTIL
330 PM MDT...
At 242 PM MDT, trained weather spotters reported a strong
thunderstorm near Holbrook Summit or 13 miles northeast of Snowville,
moving northeast at 15 mph.
Dime size hail along with heavy rain was reported in Stone and will
continue to be possible with this storm.
Locations impacted include...
Malad, Pleasantview, Holbrook Summit, Holbrook, Samaria and Daniels
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4213 11270 4238 11242 4218 11217 4200 11251
4200 11254
TIME...MOT...LOC 2042Z 227DEG 12KT 4211 11255
AD/DMHLocal storm report, Aug 23, 2:45 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL STONE 42.02N 112.70W
08/23/2017 E0.75 INCH ONEIDA ID SOCIAL MEDIA
REPORT RELAYED VIA TWITTER. HEAVY RAIN ALSO REPORTED.
&&
ADESMETSpecial weather statement, Aug 23, 2:52 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Pocatello ID 252 PM MDT WED AUG 23 2017 IDZ022-023-232130- Caribou Highlands ID-South Central Highlands ID- 252 PM MDT WED AUG 23 2017 ...LARGE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING FOR NORTH CENTRAL ONEIDA...SOUTH CENTRAL BANNOCK AND SOUTHEASTERN POWER COUNTIES UNTIL 330 PM MDT... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Fort Hall Bannock Peak or 21 miles southeast of Neeley, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain and frequent lightning. Locations impacted include... Daniels Reservoir, Pauline and Arbon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4224 11263 4248 11282 4266 11247 4238 11225 TIME...MOT...LOC 2051Z 231DEG 8KT 4246 11267 AD/DMH
Special weather statement, Aug 23, 3:16 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Pocatello ID 316 PM MDT WED AUG 23 2017 IDZ021>023-232200- Caribou Highlands ID-South Central Highlands ID- Lower Snake River Plain ID- 316 PM MDT WED AUG 23 2017 ...GUSTY WINDS HEAVY RAIN AND FREQUENT LIGHTNING FOR WEST CENTRAL CARIBOU...NORTH CENTRAL BANNOCK...EAST CENTRAL POWER AND SOUTHEASTERN BINGHAM COUNTIES UNTIL 400 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Portneuf Gap or 15 miles west of McCammon, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm along with very heavy rain. Locations impacted include... Eastern Pocatello, McCammon, Inkom, Portneuf Gap, Fort Hall Mount Putnam and Mink Creek Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4255 11232 4269 11254 4303 11227 4287 11197 TIME...MOT...LOC 2115Z 216DEG 18KT 4270 11239 AD/VALLE
Local storm report, Aug 23, 3:42 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 1 NW MCCAMMON 42.66N 112.21W
08/23/2017 M48 MPH BANNOCK ID MESONET
MEASURED AT THE ITD ROADSIDE SENSOR NEAR MCCAMMON.
0330 PM TSTM WND GST 2 NNW ARIMO 42.58N 112.18W
08/23/2017 M42 MPH BANNOCK ID MESONET
MEASURED AT THE MARSH VALLEY ITD ROADSIDE SENSOR.
&&
ADESMETSpecial weather statement, Aug 23, 3:50 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Pocatello ID 350 PM MDT WED AUG 23 2017 IDZ017-022-232230- South Central Highlands ID-Eastern Magic Valley ID- 350 PM MDT WED AUG 23 2017 ...HEAVY RAIN...LARGE HAIL...GUSTY WINDS AND FREQUENT LIGHTNING FOR CENTRAL CASSIA COUNTY UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near Oakley Reservoir, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with very heavy rain. Locations impacted include... Oakley, Albion, Elba, Mt Harrison and City Of Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4209 11372 4221 11390 4249 11364 4226 11334 TIME...MOT...LOC 2149Z 223DEG 25KT 4216 11381 AD/VALLE
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:05 PM MDT | Special Weather Statement | PIH | Oneida | 55 min |
| Aug 23, 1:55 PM MDT | Special Weather Statement | PIH | Power | 50 min |
| Aug 23, 2:34 PM MDT | Flash Flood Warning | PIH | Bannock, Power | 3 hr |
| Aug 23, 2:43 PM MDT | Special Weather Statement | PIH | Oneida | 47 min |
| Aug 23, 2:52 PM MDT | Special Weather Statement | PIH | Oneida | 38 min |
| Aug 23, 3:16 PM MDT | Special Weather Statement | PIH | Bannock | 44 min |
| Aug 23, 3:50 PM MDT | Special Weather Statement | PIH | Cassia | 40 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.